Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 186, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 1997, 9:19 PM CDT for Culberson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 1997, 9:19 PM CDT (02:19 UTC)
- Expired
- Jun 7, 1997, 10:05 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
899 WUUS1 KMAF 080220 RRA SVRMAF TXC109-080305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 919 PM CDT SAT JUN 7 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1005 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN CULBERSON COUNTY AT 917 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 44 MILES NORTH OF VAN HORN OR 18 MILES SOUTHEAST OF PINE SPRINGS MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS EAST OF HIGHWAY 54. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. TWE/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:16 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 7, 9:16 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 916 PM CDT SAT JUN 7 1997 SVR TSRA CONTINUE OVER FAR NW FA...WITH A GENERAL DECREASE SEEN OVER DAVIS MTNS ATTM. GIVEN STRONG VERTICAL WIND SHEAR SEEN ON WSM PROFILER AND AREA SOUNDINGS...EXPECT STORMS TO STAY ORGANIZED ENOUGH FOR SVR THREAT TO CONTINUE OVER NEXT FEW HOURS (SEE LATEST WWAMKC). WILL STICK WITH CURRENT FCSTS...AND WILL CONTINUE TO MONITOR AND UPDATE AS NECESSARY INVOF SVR WX. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Tornado Warning | MAF | Culberson | 47 min |
| Jun 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| Jun 7, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 50 min |
| Jun 7, 10:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 36 min |
| Jun 7, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 8, 6:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 8, 8:15 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Jun 8, 9:09 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 8, 9:17 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 33 min |
| Jun 8, 9:31 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 8, 9:36 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Jun 8, 11:45 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 30 min |
| Jun 8, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Jun 8, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Jun 8, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 8, 1:45 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jun 8, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 8, 2:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 50 min |
| Jun 8, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 32 min |
| Jun 8, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 8, 2:47 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jun 8, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Jun 8, 2:54 PM CDT | Flash Flood Warning | MAF | Howard, Scurry | 3 hr |
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 8, 3:23 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 3:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 45 min |
| Jun 8, 3:59 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 8, 4:06 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jun 8, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 3 hr |
| Jun 8, 4:08 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 32 min |
| Jun 8, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 8, 4:21 PM CDT | Tornado Warning | MAF | Upton | 49 min |
| Jun 8, 4:39 PM CDT | Tornado Warning | MAF | Reagan | 46 min |
| Jun 8, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | MAF | Reagan | 47 min |
| Jun 8, 5:34 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Reagan | 2 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 8, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 5:58 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 6:09 PM CDT | Tornado Warning | MAF | Brewster | 31 min |
| Jun 8, 6:30 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 46 min |
| Jun 8, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.